Wednesday, March 13, 2013
An FDA warning on the potential dangers of azithromycin use in patients with certain heart problems received heavy coverage in print, online, and on all three of last night's national news broadcasts, where it received a total of nearly five minutes of coverage. The FDA indicated that the drug's label will be changed to reflect this risk. Many sources point out that the medication is prescribed for the treatment of several conditions.
ABC World News (3/12, story 7, 1:50, Sawyer, 7.43M) reported, "And tonight we want to bring you a medical alert about a very popular antibiotic, Z-Pak. The FDA says the drug could lead to sudden death for some people who have certain heart conditions."
On the CBS Evening News (3/12, story 6, 2:00, Pelley, 5.58M), CBS' Dr. Jon LaPook said, "The FDA reviewed a study from last year finding that patients treated with azithromycin, commonly sold as a Z-Pack were two and a half times more likely to die from cardiovascular causes than patients receiving another antibiotic, amoxicillin."
On NBC Nightly News (3/12, story 9, 1:00, Williams, 7.86M), NBC Universal, Dr. Tonya Benenson said, "We heard last year it was related to cardiovascular death. Upon further review, now we know that it actually can lead to abnormal electrical activity which can then lead to a fatal heart rhythm. It hadn't been linked to azithromycin before."
USA Today (3/13, Payne, 1.71M) reports, "Patients at risk include those with low blood levels of magnesium or potassium and heart rates that are slower than normal, the FDA said." Individuals "who take certain drugs for abnormal heart rhythms are at risk as well."
The Wall Street Journal (3/13, Dooren, Subscription Publication, 2.29M) reports that according to the FDA, medications known as fluoroquinolones also carry a similar risk.
The New York Times (3/13, B3, Tavernise, Subscription Publication, 1.68M) reports, "Last May, the F.D.A. announced that it would review" a "study which found a small increase in the likelihood of death in people treated with a five-day course of azithromycin, compared with people treated with other antibiotics, such as amoxicillin and ciprofloxacin." The new "warning on Tuesday was a result of that review, said Stephanie Yao, a spokeswoman for the" agency. Yao "said the language on the labels for the drug had been strengthened to include, among other things, details from the 2012 study, and information from a later study by Pfizer."
CBS News (3/13) reports on its website that the study the FDA reviewed was "paid for by the National Heart, Lung and Blood Institute."
The Los Angeles Times (3/13, Healy, 692K) "Booster Shots" blog points out that "azithromycin, one of the most commonly prescribed antibiotics, is used to treat bacterial infections such as ear infections in children, urinary infections, bronchitis, pneumonia and chlamydia."
The AP (3/13) reports, "The agency said...that it is adding new warnings to the" drug's label. The agency's "action could convince doctors to choose other options for people prone to heart problems, though the new label notes that some other antibiotics have similar effects on the heart."
Bloomberg News (3/13, Armstrong) reports that in a statement, the FDA said, "Health-care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk."
Forbes (3/12, 928K) contributor Peter Lipson writes, "This warning should serve as a reminder to both patients and doctors that antibiotics are serious medicine. Azithromycin and other antibiotics play an important part in modern medicine but are often used inappropriately."